Iowa, 2024

Tornado and Flash Flood in Iowa, June 4 to 5, 2024

June 4 to 5, 2024 · NWS DMX · 16 events in 7 counties and zones

An MCV lifting into eastern Iowa into the early afternoon, with favorable conditions led to funnel cloud formation in eastern Iowa, particularly near the Tama/Poweshiek county border. Following this activity, an upper level trough and associated cold front entered western Iowa into the afternoon and pushed across the state, with 1000-2000 J/kg of MLCAPE and shear around 20-30 kts allowing for…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An MCV lifting into eastern Iowa into the early afternoon, with favorable conditions led to funnel cloud formation in eastern Iowa, particularly near the Tama/Poweshiek county border. Following this activity, an upper level trough and associated cold front entered western Iowa into the afternoon and pushed across the state, with 1000-2000 J/kg of MLCAPE and shear around 20-30 kts allowing for some storms to become severe. This led to some damaging winds and hail to occur in portions of central Iowa, as well as heavy rain in central and northern Iowa given the slow-moving nature of the storms. A brief tornado occurred with thunderstorms northwest of Fort Dodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 3:01 AM CST, 1 hour 59 minutes earlier. Its key messages:

  • Few early day shower or storm chances mainly east (<20-30%).
  • Scattered strong to severe storms and locally heavy rain remain possible this afternoon into evening as a front moves through the state. Main threats remain large hail and strong wind gusts, though localized flooding could develop.
  • Mainly dry with seasonal temperatures and lower humidities Wednesday into the weekend. Breezy conditions expected Wednesday & Thursday.
Area forecast discussion, Jun 4, 3:01 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
401 AM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Few early day shower or storm chances mainly east (<20-30%).

- Scattered strong to severe storms and locally heavy rain
  remain possible this afternoon into evening as a front moves
  through the state. Main threats remain large hail and strong
  wind gusts, though localized flooding could develop.

- Mainly dry with seasonal temperatures and lower humidities
  Wednesday into the weekend. Breezy conditions expected
  Wednesday & Thursday.

&&

.DISCUSSION...
Issued at 345 AM CDT Tue Jun 4 2024

Today:

Upper-level trough that will help drive our convective potential
later today is moving into the Northern Plains early this morning
and is expected to amplify through the day today. An accompanying
cold front will extend to the south of this system and looks to be
nearing the Missouri River around 18Z (around midday to early
afternoon). Ahead of this front, we will be in a weak warm air
advection regime with a favorable stream of moisture that will help
send dew points further into the 60s and send our MLCAPE values
towards the 1000-2000 J/kg range this afternoon. As a result,
it will certainly feel warm and humid today as highs reach well
into the 80s.

Ahead of the front and upper trough to the northwest, a MCV rotating
over eastern Kansas is expected to lift through northern Missouri
into the southeast to eastern half of Iowa and has the potential to
bring some early day showers or storms. Despite having the moisture
to work with, this MCV is fighting some larger scale subsidence so
it remains unclear on the coverage of any early day activity, but
general expectation given current trends and CAMs will be spotty
showers or storms at best this morning southeast with a few models
suggesting more widespread development over eastern Iowa early this
afternoon which is generally not supported in forecast soundings in
our eastern forecast area given the dry sub cloud layer.

What is known about this MCV is it has brought cloud cover to
roughly the southeast half of the state which adds some significant
caveats to our severe threat later today with the approaching front.
Many models suggest this cloud cover will stick around through much
of central and eastern Iowa with any clearing generally over our far
western CWA which could severely limit our instability and heating
into this afternoon. With already marginal bulk shear values in
place of 20 to maybe 30 knots at best, any lesser instability
environment will continue to limit the extent and ceiling of our
severe threat.

Increasing convergence near the front should help kick off storms
with any storms that fire ahead of the front likely to be slow-
moving with mean wind speeds around 10 to 20 knots. These storms
could certainly pose a heavy rain threat given their slow movement
but could also produce marginally severe hail or gusty winds,
especially when they collapse due to evaporative cooling and the
generally expected pulse nature unless clearing occurs sooner
and a better environment can be realized.

Along to just behind the front is where the better shear parameter
space exists which should help make storms more progressive helping
to limit the hydro threat, but could still bring a threat for strong
wind gusts depending on storm organization which as mentioned
previously looks messy, and maintenance is certainly in
question.

All of this said, the overall environment looks only marginally
supportive of a severe threat this afternoon with hail and wind in
addition to heavy rain in any initial storms ahead of the front and
potentially strong wind gusts with the main line, especially early,
since storm intensity seems to wane with time as storms move
eastward. Given the messy environment, low shear and helicity values
the tornado threat looks very low today, but won't go as far to
completely rule a brief tornado in case a better environment
can materialize if cloud cover moves out faster and in turn
heating/instability values increase. See the hydro section for
some additional information on the hydro threat today.

Wednesday and Beyond:

Any lingering storms push out of the area by late tonight/early
Wednesday morning with a mostly dry forecast prevailing through the
end of the work week. A few sprinkles may be seen north on Wednesday
as a quick-moving shortwave moves to the north of the area in our
otherwise northwest flow behind the departing trough/low to the
east. This northwest flow looks to continue for the next several
days which may bring some low end additional opportunities for a few
sprinkles or showers at times but the overall forecast will feature
highs in the 70s to low 80s with less humidity through the end of
the week and weekend. An increasing pressure gradient behind the
departing system will make for some breezy days on Wednesday and
Thursday, especially north.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1139 PM CDT Mon Jun 3 2024

VFR conditions currently prevail over the area. Primary aviation
forecast challenge revolves around thunderstorm timing and
extent of impacts later today. Model guidance suggests a
disorganized area of iso to sct shra/tsra and pockets of low VFR
to MVFR stratus may move over portions of southern Iowa late
this morning into the early afternoon hours. No mention was
included at KOTM through that period due to low probabilities
and confidence. Much more widespread tsra is expected along a
frontal boundary moving across the area from late afternoon into
the evening hours. Tempo categorical restrictions and gusty
winds are possible as this activity moves east, however is only
covered with prevailing VFR conditions for now until confidence
increases in tsra timing and potential impacts at respective
terminals.

&&

.HYDROLOGY...
Issued at 345 AM CDT Tue Jun 4 2024

As mentioned in the previous hydrologic discussion, main concern in
terms of river flooding remains with the single flood warning at
Estherville with RFC contingency forecasts and HEFS output mainly
suggesting within bank rises on area rivers. Although heavy rain is
possible today with pwat values of 1.5 to 1.75", warm cloud depths
of 11-12kft, and 850-300 mb flow of 25-30 knots, the progressive
nature of storms near to behind the front should help preclude any
hydro issues unless storms move over the same exact location of any
pre-frontal storms which are expected to be slower moving, as
alluded to in the discussion. HREF 24-hr probability-matched mean
QPF values are generally only as high as 1-2", with a few isolated
areas in eastern Iowa with values of 3"+. Will certainly monitor the
situation today, especially if any early day showers can manifest
east, but overall weaker trends in system and less priming from the
events earlier in the week should help mitigate.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KCM
AVIATION...Martin
HYDROLOGY...KCM
Hazardous weather outlook, Jun 4, 3:46 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
446 AM CDT Tue Jun 4 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-051000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
446 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered strong to severe storms are possible later this
afternoon into this evening as a front moves through the state.
The main threats are damaging wind gusts and large hail. Locally
heavy rainfall is also possible and while a brief tornado is
possible, the environment is looking less favorable.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later this afternoon into this evening.

The radar

The Des Moines radar (KDMX), 11 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 4 thunderstorm wind, 1 funnel cloud, 1 tornado, 1 flash flood, 1 hail. Local standard time, as filed.

Heavy Rain, Polk

When
June 4, 5:00 AM CST to June 5, 6:00 AM CST
Where
Polk County, 0.52 mi E of Urbandale
Reported by
Public
Coordinates
41.630, -93.710

Social media report of 4.1 inches of rainfall that occurred on June 4th.

Heavy Rain, Polk

When
June 4, 5:00 AM CST to June 5, 6:00 AM CST
Where
Polk County, 1.24 mi SW of Johnston
Reported by
Public
Coordinates
41.660, -93.720

Report from social media of 4 inches of rainfall that occurred on June 4th.

Heavy Rain, Dallas

When
June 4, 5:00 AM CST to June 5, 6:00 AM CST
Where
Dallas County, 1.7 mi ENE of Shuler Mine
Reported by
CoCoRaHS
Coordinates
41.640, -93.850

CoCoRaHS report of 3.44 inches of rainfall that occurred on June 4th.

Heavy Rain, Dallas

When
June 4, 5:00 AM CST to June 5, 8:43 AM CST
Where
Dallas County, 1.48 mi NNE of Hadden Hill
Reported by
Public
Coordinates
41.640, -93.820

Report of 4.9 inches of rain at 144th and Meredith in Urbandale on June 4th, where 3.8 inches of this total fell between 7:40pm and 8:05pm.

Funnel Cloud, Tama

When
June 4, 1:10 PM CST
Where
Tama County, 6.17 mi S of Tama Arpt
Reported by
Emergency Manager
Coordinates
41.861, -92.590

Several calls to law enforcement reporting funnel cloud near Highway 163 at the Poweshiek and Tama county line.

Heavy Rain, Greene

When
June 4, 2:45 PM CST to June 5, 10:37 AM CST
Where
Greene County, 1.02 mi E of Paton
Reported by
Public
Coordinates
42.170, -94.250

Delayed report of 5 inches of rainfall that occurred on June 4th.

Heavy Rain, Kossuth

When
June 4, 3:15 PM CST to 5:15 PM CST
Where
Kossuth County, 0.5 mi W of Algona
Reported by
Mesonet
Coordinates
43.070, -94.240

Rainfall report of 5.15 inches via personal weather station.

Heavy Rain, Kossuth

When
June 4, 3:15 PM CST to 5:15 PM CST
Where
Kossuth County, Algona
Reported by
Public
Coordinates
43.070, -94.230

Report of 4.6 inches of rainfall reported on June 5th, with time of occurrence estimated from radar.

Heavy Rain, Kossuth

When
June 4, 3:15 PM CST to 5:15 PM CST
Where
Kossuth County, 1.22 mi NE of Algona
Reported by
Public
Coordinates
43.080, -94.210

Delayed report of 4.9 inches of rainfall that occurred on June 4th.

Thunderstorm Wind, Kossuth

When
June 4, 3:20 PM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.080, -94.270

No details included in this report.

Tornado, Webster

When
June 4, 4:31 PM CST to 4:32 PM CST
Where
Webster County, 3.52 mi NE of Clare to 3.71 mi NE of Clare
Rating
EFU
Path length
0.22 mi
Path width
30 yd
Reported by
Social Media
Coordinates
42.614, -94.299

A brief tornado was captured on video near Clare during the late afternoon. The tornado remained in open cropland with no impacts to damage indicators, hence the EFU rating.

Flash Flood, Kossuth

When
June 4, 4:35 PM CST to 7:30 PM CST
Where
Kossuth County, 1.68 mi NE of Algona Muni Arpt to 1.06 mi NNE of Algona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.090, -94.251

Reports of road closures in town due to flooding and standing water. Water over Highways 18 and 169.

Hail, Greene

When
June 4, 4:48 PM CST
Where
Greene County, 2.65 mi ESE of Dana
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.110, -94.200

Report via Raccoon Valley Radio. Time of occurrence estimated from radar.

Thunderstorm Wind, Boone

When
June 4, 5:20 PM CST
Where
Boone County, 0.69 mi S of Boone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.060, -93.880

Delayed report of flag pole bent slightly from the wind, and branches of the road.

Thunderstorm Wind, Boone

When
June 4, 5:26 PM CST
Where
Boone County, Boone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.070, -93.880

Delayed report of tree downed on some lines at the intersection of 14th and Story St. Large branch down also at 14th and Boone St. Time of occurrence estimated from radar.

Thunderstorm Wind, Polk

When
June 4, 6:34 PM CST
Where
Polk County, 2.48 mi NW of Oralabor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.750, -93.670

A wind gust of 58 mph was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192197, 1192199, 1192210, 1192212, 1192658, 1192216, 1192188, 1192205, 1192217, 1192649, 1190573, 1193469, 1192183, 1192646, 1192643, 1192639.